Drug Induced Orthostasis

An 86 year old male is having a difficult time with weakness and falls.  With weakness and falls, we always need to take a good hard look at blood pressure to make sure we aren’t causing drug induced orthostasis.  There are also times when family feels like he is very sleepy.  He also had mild cognition problems.  His latest vital signs were BP = 102/76 with a drop to 72/54 when an orthostatic reading was checked.  Pulse is 62.  His current medications include;

  • Aspirin 81 mg daily
  • Tamsulosin 0.4 mg daily
  • Sinemet 25/100 TID
  • Requip 1 mg TID
  • Norvasc 2.5 mg daily
  • Gabapentin 800 mg four times daily
  • Famotidine 20 mg daily
  • Acetaminophen 500 mg QID prn
  • Latanoprost 1 gtt in the left eye at bedtime

There’s a lot to digest here.  There are about 3 or 4 things that you could make an argument for as the top priority.  Here’s my list.

  1. Gabapentin is a VERY high dose for an 86 year old.  Reducing this medication would be a top priority.
  2. Blood pressure is obviously well within goal and the Norvasc should likely be discontinued in this scenario.
  3. If orthostasis and other symptoms continue despite changes in the Norvasc and gabapentin, the next two drugs that should be looked at are tamsulosin, Sinemet, and ropinerole.  With a likely diagnosis of Parkinson’s, changing the Parkinson’s medications can be a significant challenge and he is at a starting dose of the Sinemet, but the Requip dose is a fairly decent one.

What else would you like to look at in this scenario?

Enjoy the blog? Over 4,000 healthcare professionals follow this blog for a reason! Get a FREE PDF of my 30 medication mistakes besides!

Written By Eric Christianson

March 12, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories